Wyoming, 2023

Tornado and Flash Flooding in Wyoming, June 22, 2023

June 22, 2023 · NWS CYS · 4 events in 3 counties and zones

Severe storms developed across the southeast Wyoming high plains the afternoon of 22 June 2023. Storms produced heavy rain resulting in flash flooding for parts of the plains and a tornado near Chugwater, Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe storms developed across the southeast Wyoming high plains the afternoon of 22 June 2023. Storms produced heavy rain resulting in flash flooding for parts of the plains and a tornado near Chugwater, Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 22, 11:25 AM MST, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 22, 11:25 AM MST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1225 PM MDT Thu Jun 22 2023

.SHORT TERM...(This afternoon through Friday night)
Issued at 1210 AM MDT Thu Jun 22 2023

Included a portion of this morning's discussion with convection
initiation imminent across the region once again early this
afternoon. Severe Thunderstorm Watch will be issued over the next
hour and will include most of the same counties/cities as
yesterday with most of southeast Wyoming outside of Carbon County
affected and most of the western Nebraska Panhandle this afternoon
and into this evening. Although activity maybe a bit more
isolated today compared to yesterday, once the 700mb to 800mb
temperature inversion dissipates this afternoon, thunderstorms
will become stronger and push east and northeast through this
evening. Large hail up to tennis ball size will be the primary
concern. Although, noting some low level (0-2 km) helicity in the
boundary layer as well with EHI around 2 to 4 from Albany county
eastward towards the central and northern Nebraska Panhandle.
Therefore, can not rule out one or two tornadoes with solid 0-3km
CAPE values and decent surface moisture, although not quite as
good as yesterday. Severe Thunderstorm Watch will be in effect
until 9 PM this evening, but the western Nebraska Panhandle will
see activity not starting until around 6 or 7 PM late this
afternoon.

More of the same for Friday with a greater risk for severe weather
across the plains. SPC issued an Enhanced Risk for locations east
of the I-25 corridor Friday afternoon and evening. With better
shear, impressive ML and MUCAPE, along with a potent upper level
trough moving through the area, Friday may be the busiest day of
the week with all modes of severe weather expected, including
tornadoes. Thankfully, flash flooding will start to become less
of a concern as thunderstorms are expected to move relatively fast
across the area. Will still have to watch training thunderstorms
which may result in some flooding concerns.

Previous Short Term Discussion...
issued at 245 AM MDT Thu Jun 22 2023

Dilemma today will deal with timing of convection. Still seeing
that mid level (700mb) capping inversion through 21Z or so before
it breaks. HRRR and RAP simulated radar are in disagreement with
convective initiation. HRRR shows the storms beginning west of the
Laramie Range in Albany County roughly 19-20Z. RAP shows
convection beginning more east across the southeast Wyoming plains
from Cheyenne to Lusk...into the northern Panhandle after
18Z. Don't think the severe storms will get going though until the
mid level cap breaks...so storms may develop earlier...but not be
severe until after 21Z. Storms will be severe with MUCAPE around
1500 to 1800J/KG across southeast Wyoming. 0-6km shear quite high
with 40-50kts advertised on GFS soundings. Especially in Albany
County where the HRRR is advertising the convection to start.
Both the HRRR and RAP are concentrating the convection in the
Platte/Goshen/Niobrara County area towards 00Z before it moves out
into the northern Panhandle after 00Z. Better instability though
will be down along the I-80 corridor however...so we will have to
wait and see how this convection eventually develops.

Better chances for severe storms still looks to be Friday when an
approaching upper low begins to force the surface front north and
east. GFS soundings showing much better MUCAPE around
2500-3000J/KG out in the Panhandle and around 2000-2500J/KG over
southeast Wyoming.

All modes of severe convective weather is possible today and
Friday including a few tornadoes. Better chances Friday we believe
with the better instability. SPC has Slight Risk areas outlined
for both today and Friday for portions of the CWA.

.LONG TERM...(Saturday through Wednesday)
Issued at 1137 AM MDT Thu Jun 22 2023

Overall, no major changes to this forecast package, with possible
high winds expected Saturday and continued unsettled weather early
next week.

Both the GFS and the Euro are in good agreement with mid to upper
level low ejecting eastward across northern Wyoming through
Saturday. Minor disturbance on the southern most flank of the cell
is expected to dig across the region, kicking up wind speeds along
the way. 700mb flow has winds increasing along these disturbances in
excess of 45 to 55 knots with forecast soundings indicating those
winds can mix down to the surface. In addition, the Random Forest
Wind Model guidance has also been capturing this feature with good
signals towards a stronger winds for the wind prone areas along the
I-25 and I-80 corridors. Ultimately, gaining confidence for a decent
wind event primarily on the I-25 corridor with the Craig to Casper
gradients and the NBM v4.1 Probability of Exceeding 41kts increasing
probabilities and echoing signals from other guidance. Main
uncertainty will include the wind prone areas along the I-80
corridor, with 700mb winds keeping much further eastward. However,
surface flow maintains a more favorable direction through the
mountain gaps and the NBM v4.1 Probability of Exceeding 48kts
hovering around a 50 percent. As a result, went ahead and left winds
elevated across the wind prones in southeast Wyoming. Will need to
think about a high wind watch in the next 24 hours if these trends
continue.

Active weather continues early next week, with an upper level trough
makings its way from the western seaboard through to the
Intermountain West. Strong to severe storms will be possible under
this setup, with good moisture return across the region and PWATs
just under 1 inch.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1124 AM MDT Thu Jun 22 2023

Wyoming TAFS...Another weather disturbance and abundant low level
moisture will help produce thunderstorm development this
afternoon. Isolated thunderstorms will occur at Rawlins between
21Z and 01Z, with occasional thunderstorms at Laramie and
Cheyenne from 20Z to 24Z, producing wind gusts to 45 knots along
with visibilities to 2 miles and ceilings from 2500 to 3500 feet
AGL. Overnight tonight, areas of fog and low clouds will develop
producing visibilities from 2 to 5 miles and ceilings from 1500 to
2500 feet AGL from 06Z to 15Z.

Nebraska TAFS...Another weather disturbance and abundant low level
moisture will help produce thunderstorm development late this
afternoon and early this evening. Occasional thunderstorms will
occur from 23Z to 02Z, producing wind gusts to 45 knots along with
visibilities reduced to 2 miles and ceilings near 2500 feet AGL.
Overnight tonight, areas of fog and low clouds will develop
between 04Z and 15Z, reducing visibilities to 2 to 4 miles along
with ceilings from 1500 to 2000 feet AGL.

&&

.FIRE WEATHER...
Issued at 1137 AM MDT Thu Jun 22 2023

Minimal fire weather concerns through this weekend. Although much
drier air will push into central Wyoming starting on Friday and
lasting through the weekend, current green up conditions and
recently rainfall will inhibit any major concerns for the near
future.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...Severe Thunderstorm Watch for Albany, Laramie, Platte, and
     Goshen counties until 9 PM MDT late this evening.
NE...Severe Thunderstorm Watch for all western Nebraska Counties
     until 9 PM MDT late this evening.

&&

SHORT TERM...TJT/GCC
LONG TERM...MD
AVIATION...RUBIN
FIRE WEATHER...TJT
Hazardous weather outlook, Jun 22, 11:36 AM MST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1236 PM MDT Thu Jun 22 2023

NEZ002-003-019>021-054-055-095-096-WYZ103-105>108-115>119-231845-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-North Laramie Range-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1236 PM MDT Thu Jun 22 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...A Severe Thunderstorm Watch is in effect until 9 PM MDT late
this evening...

Thunderstorms will continue to develop early this afternoon
across Albany County and the Laramie Range. The storms are then
expected to move east into areas east of Interstate 25 by mid
afternoon and eventually into the Nebraska Panhandle by late
afternoon. Some of these storms will be severe...with large
hail...damaging downburst winds and possibly tornadoes through mid
evening. Heavy rainfall leading to possible flash flooding can
not be ruled out as well.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Severe thunderstorms are possible Friday across most areas along
and east of the Laramie Range. Large hail...damaging downburst
winds...very heavy rainfall and a few tornadoes are possible.

Strong winds are possible Friday night into Saturday for the wind
prone areas of southeast Wyoming. Gusts of 60 to 65 mph are
possible.

.Spotter information statement...

Spotter activation may be needed in Albany County after 1
PM...east of Interstate 25 after 3 PM and in the Panhandle after 5
PM. Please contact NWS Cheyenne with any storm reports.

WYZ101-102-104-109>114-231845-
Converse County Lower Elevations-Niobrara County-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
1236 PM MDT Thu Jun 22 2023

This hazardous weather outlook is for portions of east central
Wyoming and south central Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to widely scattered thunderstorms are expected this
afternoon. A few thunderstorms may become strong and contain small
hail and gusty winds.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 22, 2:03 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
303 PM MDT Thu Jun 22 2023

WYZ109-222145-
Central Carbon County WY-
303 PM MDT Thu Jun 22 2023

...A strong thunderstorm will impact portions of central Carbon
County through 345 PM MDT...

At 303 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rawlins, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rawlins and Sinclair.

This includes Interstate 80 in Wyoming between mile markers 212 and
234.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4165 10729 4185 10727 4199 10688 4169 10683
TIME...MOT...LOC 2103Z 253DEG 12KT 4178 10718

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Trudel
Local storm report, Jun 22, 2:09 PM MST, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
309 PM MDT Thu Jun 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     Hail             13 ESE Arlington        41.50N 106.00W
06/22/2023  U0.00 inch       Albany             WY   Dept of Highways

            Webcams along Interstate 80 near Strouss
            Hill shows hail accumulating on the
            Interstate. Motorists pulled over on the
            side of the Highway.

&&

TT
Special weather statement, Jun 22, 2:54 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
354 PM MDT Thu Jun 22 2023

WYZ109-110-222245-
North Snowy Range Foothills WY-Central Carbon County WY-
354 PM MDT Thu Jun 22 2023

...A strong thunderstorm will impact portions of central Carbon
County through 445 PM MDT...

At 353 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Sinclair, or 14 miles east of Rawlins, moving east at
10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Carbon
County.

This includes Interstate 80 in Wyoming between mile markers 224 and
243.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
south central Wyoming.

&&

LAT...LON 4168 10704 4185 10705 4198 10674 4170 10667
TIME...MOT...LOC 2153Z 249DEG 8KT 4179 10694

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Trudel
Special weather statement, Jun 22, 2:58 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
358 PM MDT Thu Jun 22 2023

WYZ114-115-222245-
Laramie Valley WY-Snowy Range WY-
358 PM MDT Thu Jun 22 2023

...A strong thunderstorm will impact portions of southwestern Albany
County through 445 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm over
Albany, or 28 miles west of Laramie, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Albany, Centennial, Lake Owen Campground, Lake Hattie Reservoir,
Woods Landing, Lake Owen and Woods Landing-Jelm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4115 10620 4129 10620 4133 10590 4108 10590
TIME...MOT...LOC 2157Z 270DEG 8KT 4120 10611

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Trudel
Local storm report, Jun 22, 3:35 PM MST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
435 PM MDT Thu Jun 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     Tornado          8 SSW Chugwater         41.66N 104.90W
06/22/2023                   Platte             WY   Public

&&
Special weather statement, Jun 22, 3:36 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
436 PM MDT Thu Jun 22 2023

NEZ095-096-222300-
North Sioux NE-South Sioux NE-
436 PM MDT Thu Jun 22 2023

...Strong thunderstorms will impact portions of southwestern Sioux
and northeastern Goshen Counties through 500 PM MDT...

At 436 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Prairie Center to 14 miles
southwest of Agate Bed National Monument. Movement was northeast at
15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Agate Bed National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.

&&

LAT...LON 4227 10365 4215 10392 4224 10403 4237 10406
      4261 10405 4262 10381
TIME...MOT...LOC 2236Z 209DEG 12KT 4248 10402 4222 10391

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Natoli

The radar

The Cheyenne radar (KCYS), 56 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 tornado. Local standard time, as filed.

Tornado, Platte

When
June 22, 3:42 PM MST to 3:45 PM MST
Where
Platte County, 8 mi SSW of Chugwater to 8 mi S of Chugwater
Rating
EFU
Path length
3.12 mi
Path width
50 yd
Reported by
Public
Coordinates
41.653, -104.879

Public report of a tornado touchdown 8 miles south southwest of Chugwater that lasted roughly 3 minutes. No damage reported.

Flash Flood, Goshen

When
June 22, 5:38 PM MST to 8:30 PM MST
Where
Goshen County, 5 mi S of Yoder to 2 mi W of Hawk Springs
Cause
Heavy Rain
Reported by
Public
Coordinates
41.848, -104.300

Flash flooding reported south of Hawk Springs to south of Yoder to 13 miles southeast of Chugwater.

Flash Flood, Platte

When
June 22, 6:39 PM MST to 8:50 PM MST
Where
Platte County, Chugwater to 10 mi S of Chugwater
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.760, -104.820

Emergency Manager reported roads around Chugwater and southern Platte County flooded and impassable.

Flash Flood, Niobrara

When
June 22, 9:00 PM MST to 11:03 PM MST
Where
Niobrara County, 1 mi N of Lusk to 1 mi NW of Lusk
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.775, -104.450

Niobrara County Emergency Manager reported 3 inches of rain in Manville that flowed east into the Niobrara River that runs into Lusk. Niobrara River in Lusk was out of its banks.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyThe tornado archive for Wyoming, 2023Warnings in Wyoming, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098682, 1098687, 1098683, 1098690.